strong side effects taking progesterone during first pregnancy trimester

by Kathinka
(BCS, Mexico)

I am 34 years old. This is my second pregnancy, my first one ended in MC as it was a blighted ovum. I changed to a different Gyn after that and when I was about 6 weeks pregnant he prescribed me 300mg progesterone a day to be taken in 3 100mg dosis every 8 hours. He said it was simply to support the pregnancy, no tests were made as to my actual hormone levels. Two days into the treatment I started feeling exhausted, fatigued, bloated, nauseous, dizzy - craving salty food but not really enjoying any food, occasionally I had shivers and headaches. I called him he said it was probably the progesterone but that now I had to take it through the first trimester because stopping it could result in miscarriage. I am now three weeks on progesterone and I still feel horrible, none of the symptoms have eased off - question is- does this also have with the oestrogen levels, is there anything I can do to ease some of the symptoms, can I come off it slowly?

Comments for strong side effects taking progesterone during first pregnancy trimester

Click here to add your own comments

Jun 14, 2013
strong side effects taking progesterone during first pregnancy trimester
by: Wray

Hi Kathinka It appears you're taking oral progesterone, please confirm if this is true. So many women use the word 'taking' progesterone, when in actual fact they are 'using' a cream. If it is oral then it's the least effective Delivery system, "The liver and gut region removed a mean of 96 per cent of the progesterone entering these tissues", see here. Which basically means you are getting no more than about 30mg/day progesterone. This would account for feeling awful, as it's stimulating oestrogen which is causing all those adverse symptoms. There's more info on our Oestrogen Dominance page. Please open the capsules and empty the contents into a small amount of skin cream. Then apply that to your skin, you will then get the full benefit of the progesterone. The 300mg/day and the way you're using it are fine, but only in topical form. We do have a page on Pregnancy you could look through, and another here. This comment here has nothing to do with pregnancy, but it does give you an idea of what emptying a capsule can do. Take care Wray

Jun 14, 2013
oral progesterone
by: Anonymous

you are right, it´s the oral form of progesterone and yes, I have read in many reports that it is least effective.
I don´t think I really need the any extra progesterone for this pregnancy, but I do think by taking the progesterone some imbalance-as you state with the estrogen level was caused which maybe would have not been there would I just have let my body produce it´s own progesterone as it does - the doctor told me once I started the progesterone I had to continue to take it, because stopping now could cause miscarriage - so maybe I´ll try cream and that´ll make things better. Thank you very much for your comments, most helpful!

Jun 15, 2013
oral progesterone
by: Wray

Hi there Thanks for coming back to me, I had a suspicion it was. Creams are excellent provided you get enough progesterone from them. Some recommend no more than you are getting now via the oral. If you feel you don't need the progesterone, then taper off. It's perfectly safe to do this. Doctors treat it as a drug, and as with all meds you are given a course which you then stop suddenly. Fine if it's an antibiotic, but not if it's an anti-anxiety med or a hormone. Going cold turkey off progesterone can cause a miscarriage, but if reducing slowly it won't. I suggest you take a month to do the taper. But before you do please have a test done for your level. And it must be the progesterone done and not hCG which is so often the case. hCG merely stimulates the corpus luteum into continuing to secrete progesterone. If your level is low for the 9 weeks, I suggest continuing with it. We do have a page on Hormone Testing you could look through. Let me know how you get on. Take care Wray

Jul 01, 2014
Progesterone dosage
by: Anonymous

Hi,

I was perscribed to intake 3 capsules of 100mg progesterone before bed at once (thats total of 300mg at once!). Only one time a day (before bed time). I was researching online and seems like most of the people only take up to 200mg per intake. I was wondering if there is any harmful? Im curentrly 6 weeks pregnant and have been cramping and brown spotting. This was the reason why my doc perscribed me to take progestrone. Thank you in advance

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...